Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 89, NWS Flagstaff, AZ

September 9, 2005Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 9, 2005, 6:42 PM MDT for Navajo County, Arizona. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2005, 6:42 PM MDT (00:42 UTC)
Expired
Sep 9, 2005, 7:15 PM MDT
In force
33 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 57 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 6:52 PM MDTHAIL 0.75Heber-Overgaard, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2005-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2005-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 100042
SVRFGZ
AZC017-100115-
/O.NEW.KFGZ.SV.W.0089.050910T0042Z-050910T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
542 PM MST FRI SEP 9 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN NAVAJO COUNTY IN NORTHEAST ARIZONA

* UNTIL 615 PM MST

* AT 534 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHWEST OF HEBER-OVERGAARD...OR ABOUT 9 MILES EAST OF FOREST
  LAKES...AND MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEBER-OVERGAARD BY 550 PM MST

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3427 11072 3426 11054 3448 11051 3449 11072

$$

MAS
2 follow-up statements
000 
WWUS55 KFGZ 100102
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
601 PM MST FRI SEP 9 2005

AZC017-100115-
/O.CON.KFGZ.SV.W.0089.000000T0000Z-050910T0115Z/
NAVAJO AZ-
601 PM MST FRI SEP 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM MST FOR
SOUTHWESTERN NAVAJO COUNTY...

AT 553 PM MST...TRAINED WEATHER SPOTTERS REPORTED 3/4 INCH HAIL IN 
HEBER-OVERGAARD. THIS STORM WAS LOCATED NEAR HEBER-OVERGAARD...OR 
ABOUT 15 MILES NORTHEAST OF FOREST LAKES...MOVING NORTH AT 30 MPH.

LAT...LON 3427 11072 3426 11054 3448 11051 3449 11072

$$

MAS
000 
WWUS55 KFGZ 100111
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
611 PM MST FRI SEP 9 2005

AZC017-100121-
/O.EXP.KFGZ.SV.W.0089.000000T0000Z-050910T0115Z/
NAVAJO AZ-
611 PM MST FRI SEP 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NAVAJO COUNTY
EXPIRES AT 615 PM MST...

THE THUNDERSTORM OVER HEBER-OVERGAARD HAS WEAKEND AND IS NO LONGER 
SEVERE.

LAT...LON 3427 11072 3426 11054 3448 11051 3449 11072

$$

MAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 4:20 PM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 9, 4:20 PM MDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
320 PM MST FRI SEP 09 2005

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM MOVING INTO NORTHERN
ARIZONA TODAY IS ALSO BRINGING DRY AIR ALOFT INTO THE STATE.
HOWEVER...A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE
EARLY EVENING FROM FLAGSTAFF EASTWARD WITH A CHANCE FOR STRONG
STORMS...SOME WITH HAIL AND STRONG GUSTY WINDS...IN GILA...NAVAJO
AND APACHE COUNTIES. BY MIDNIGHT...MOST STORMS SHOULD END EXCEPT
POSSIBLY IN THE FOUR CORNERS AREA. A SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS WILL REMAIN NEAR THE NEW MEXICO BORDER THROUGH SUNDAY.
COOLER...BREEZY...AND DRY WEATHER IS EXPECTED FOR MOST OF NEXT WEEK.

&&

.DISCUSSION...THE SHORTWAVE TROUGH MOVING INTO AZ AT THIS TIME IS
BRINGING A VERY DRY AIRMASS ALOFT RAPIDLY THROUGH THE
STATE...LIMITING CONVECTION UNDERNEATH DUE TO DRY AIR ENTRAINMENT.
18Z KFGZ SOUNDING SHOWS THIS DRY LAYER FROM AROUND 550 MB AND UPWARD
WHILE A 20Z SOUNDING TAKEN FROM PRESCOTT SHOWS THIS DRY AIR HAS
DESCENDED BELOW 650 MB. 18Z GFS RUN HAS A GOOD HANDLE ON THE
SITUATION AND SHOWS THAT THE POTENTIAL FOR SEVERE WEATHER WILL
RAPIDLY BE MOVING EASTWARD ALTHOUGH THE VORTICITY CENTER MOVING INTO
THE STATE MAY CATCH UP WITH THE MOISTURE IN THE FOUR CORNERS AREA
AROUND MIDNIGHT...SO STRONG THUNDERSTORMS MAY LINGER THERE WELL INTO
THE NIGHT.

OVER THE WEEKEND...A COLD 500 MB TROUGH WILL DEEPEN OVER THE GREAT
BASIN KEEPING DRY WESTERLY FLOW PUSHING INTO AZ. ENOUGH MOISTURE MAY
LINGER NEAR THE NM BORDER FOR A SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS THROUGH SUNDAY AFTERNOON. AS THE WEEK GOES ON...HIGH
PRESSURE OVER THE PLAINS WILL PUSH EASTWARD ALLOWING DRY WESTERLIES
TO PENETRATE FARTHER ACROSS THE SOUTHWEST...BRINGING CLEARER SKIES
AND DRY CONDITIONS ACROSS THE STATE. ALONG WITH THE CLEAR SKIES AND
DRY ATMOSPHERE...COOL NIGHTTIME TEMPERATURES WILL AFFECT NORTHERN
ARIZONA WITH MINIMUM TEMPERAURES INTO THE 30S IN THE HIGH COUNTRY
FOR MOST OF NEXT WEEK. ALSO...EXPECT BREEZY AFTERNOON WINDS EACH DAY
THROUGH NEXT WEEK DUE TO TIGHT HEIGHT GRADIENTS ASSOCIATED WITH THE
TROUGHING ACROSS THE WESTERN US.

&&

.AVIATION...FOR 00Z PACKAGE...WIDELY SCATTERED TS COVERAGE IS
EXPECTED TO CONTINUE THROUGH MIDNIGHT WITH MOST ACTIVITY ACROSS THE
EASTERN PORTIONS OF THE STATE. CURRENTLY ELEVATED WIND SPEEDS WILL
DECREASE AFTER SUNSET WITH MOST TAF SITES EXPERIENCING SOUTHWEST
SUSTAINED WINDS REDUCED TO BELOW 15KTS AFTER 05Z. GUSTY...BUT
DRY...CONDITIONS WILL REDEVELOP TOMORROW MORNING AFTER 16Z-18Z.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DJO/KD
Hazardous weather outlook, Sep 9, 2:30 PM MDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
130 PM MST FRI SEP 9 2005

AZZ004>018-037>040-100700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
130 PM MST FRI SEP 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DRY AIR ALOFT MOVING INTO THE AREA AHEAD OF A STRONG LOW PRESSURE
SYSTEM HAS ALREADY LIMITED THUNDERSTORM DEVELOPMENT IN MOST OF
COCONINO AND YAVAPAI COUNTIES SOUTH OF THE GRAND CANYON...WITH
MINIMAL THREAT OF SEVERE WEATHER EXPECTED FOR THE REST OF TODAY. DRY
AIR ALOFT WILL CONTINUE TO MOVE EASTWARD...EVENTUALLY SHUTTING OFF
THUNDERSTORM ACTIVITY OVER ALL OF COCONINO AND YAVAPAI COUNTY BY
SUNSET. EXPECT THUNDERSTORM ACTIVITY TO CONTINUE PAST MIDNIGHT IN
THE FOUR CORNERS REGION OF NORTHERN APACHE COUNTY. THE MAIN SEVERE
WEATHER THREAT TODAY IS LARGE HAIL EXCEEDING 1 INCH DIAMETER IN
ISOLATED STORMS. STRONG WIND GUSTS EXCEEDING 60 MPH ARE ALSO
POSSIBLE IN SOME OF THE STRONGEST STORMS. DUE TO THE NATURE OF THE
WINDS ALOFT TODAY...EVEN AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWER ACTIVITY IS EXPECTED TO RAPIDLY DECREASE FROM WEST TO EAST
EARLY SATURDAY MORNING WITH ONLY ISOLATED THUNDERSTORMS POSSIBLE
NEAR THE NEW MEXICO BORDER BY SATURDAY AFTERNOON. MAINLY DRY WEATHER
IS EXPECTED FOR THE REMAINDER OF THE EXTENDED FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 7:10 PM MDTSevere Thunderstorm WarningFGZCoconino, Gila21 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.